Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 621, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 28, 2024, 11:51 AM CDT for 4 counties in Oklahoma. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2024, 11:51 AM CDT (16:51 UTC)
- Expired
- May 28, 2024, 12:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blaine County, OK, Caddo County, OK, Custer County, OK, Dewey County, OK
The radar
The Vance AFB radar (KVNX), 134 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 12:15 PM CDT | HAIL 0.88 | Custer City, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 4.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -381 J/kg
- Mixed-layer LCL
- 2008 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
117
WUUS54 KOUN 281651
SVROUN
OKC011-015-039-043-281730-
/O.NEW.KOUN.SV.W.0621.240528T1651Z-240528T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1151 AM CDT Tue May 28 2024
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northwestern Caddo County in southwestern Oklahoma...
Custer County in western Oklahoma...
Southwestern Blaine County in northwestern Oklahoma...
Southeastern Dewey County in northwestern Oklahoma...
* Until 1230 PM CDT.
* At 1151 AM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Butler to 5 miles north of
Thomas, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Weatherford, Clinton, Thomas, Hydro, Arapaho, Custer City, Butler,
Fay, and Stafford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3583 9896 3590 9872 3556 9838 3547 9862
3547 9912 3574 9924
TIME...MOT...LOC 1651Z 324DEG 19KT 3573 9912 3583 9878
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mahale1 follow-up statement
651
WWUS54 KOUN 281712
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
1212 PM CDT Tue May 28 2024
OKC043-281721-
/O.CAN.KOUN.SV.W.0621.000000T0000Z-240528T1730Z/
Dewey OK-
1212 PM CDT Tue May 28 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEWEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3577 9898 3581 9863 3556 9838 3547 9862
3547 9912 3570 9922
TIME...MOT...LOC 1711Z 332DEG 23KT 3567 9889
$$
OKC011-015-039-281730-
/O.CON.KOUN.SV.W.0621.000000T0000Z-240528T1730Z/
Caddo OK-Custer OK-Blaine OK-
1212 PM CDT Tue May 28 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR NORTHWESTERN CADDO...CUSTER AND SOUTHWESTERN BLAINE COUNTIES...
At 1211 PM CDT, a severe thunderstorm was located over Custer City,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Weatherford, Clinton, Thomas, Hydro, Arapaho, Custer City, Butler,
and Stafford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3577 9898 3581 9863 3556 9838 3547 9862
3547 9912 3570 9922
TIME...MOT...LOC 1711Z 332DEG 23KT 3567 9889
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MeisterWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:14 AM CDT, 5 hours 37 minutes earlier.
Area forecast discussion, May 28, 6:14 AM CDT, 5 hours 37 minutes before
Area Forecast Discussion National Weather Service Norman OK 614 AM CDT Tue May 28 2024 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 1210 AM CDT Tue May 28 2024 Here we are, back in a stormy pattern, though different from previous weeks. Rather than drylines and cold fronts, this week's weather is brought to you mainly by warm air advection and northwest flow. At the time of writing, we sit with easterly surface flow and a warm front draped across north Texas from about Sweetwater to Aspermont to Denton. A swath of 3000-4000 joules of MUCAPE is advecting north through western north Texas and set to overspread much of western Oklahoma by morning. With a modest low level jet and moderate deep layer shear developing, we could (20-30% chance; note, CAMs may have a low bias in coverage as is sometimes seen in WAA schemes) see a few storms (including a few strong to severe) develop in this region of warm air advection. These would mainly be elevated hailers. Instability peaks around 12Z, then gradually dwindles north to south through the day. However, this is when upper level support finally gets going across much of the region, allowing for an uptick in showers and storms. With the loss of the low level jet and dwindling instability, severe chances will be on the downtick despite increasing coverage of storms. CAMs depict another round of storms developing late this afternoon / evening off the dryline in western Texas. These storms will make their way eastward through the evening into western north Texas and southwest Oklahoma, though what environment they encounter will depend partly on convection earlier in the day. Most models suggest a lack of instability, limiting the severe risk. Day && .LONG TERM... (Wednesday through Monday) Issued at 209 AM CDT Tue May 28 2024 As mentioned in the short term, this week's weather will be largely driven by warm air advection and northwest flow, keeping rain chances in the forecast daily (especially during overnight periods). With sustained southerly flow, moisture and instability will likely remain plentiful through the week (big picture view), though deep layer shear tends to drop off after Tuesday. Flooding may become the bigger issue as we see round after round of rainfall adding up by late week. With all the rain and cloud cover, temperatures will be a bit cooler (highs in the upper 70s and lower 80s), albeit muggy. By this weekend, however, we may see temperatures start to inch back up, though synoptic uncertainty is high. Day && .AVIATION... (12Z TAFS) Issued at 614 AM CDT Tue May 28 2024 Multiple waves of showers and thunderstorms are expected over the next 24 hours, especially across southwestern Oklahoma and western north Texas (including KSPS, KLAW and near KCSM). Apart from the showers and thunderstorms themselves, VFR conditions are expected in general through the day, but some stratus with MVFR ceilings will become more common overnight. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 81 63 79 65 / 50 40 60 30 Hobart OK 82 63 80 65 / 70 60 50 40 Wichita Falls TX 83 65 81 66 / 70 60 50 30 Gage OK 81 59 80 62 / 50 50 40 40 Ponca City OK 81 62 80 63 / 30 30 40 20 Durant OK 81 65 80 66 / 50 50 60 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...14 LONG TERM....14 AVIATION...26
Hazardous weather outlook, May 28, 10:17 AM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1017 AM CDT Tue May 28 2024 OKZ004>048-050>052-TXZ083>090-291530- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1017 AM CDT Tue May 28 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Scattered thunderstorms will continue through the morning hours and into the early afternoon hours across portions of northwest into western Oklahoma. A few of these storms will be severe with large hail, to the size of golf balls, the main hazard. Heavy rain will be possible with these storms. Additional rounds of storms will be possible late this afternoon through this evening, with a severe risk for large hail and damaging wind. Most of the storms, along with the severe storm risk, will be over western Oklahoma and western north Texas this evening. .Flooding... Repeated rounds of thunderstorms, including heavy rain, are possible this evening and overnight. This could result in flooding, mainly across western north Texas and southwest Oklahoma. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... There will be a chance of thunderstorms each day through Sunday with the most widespread thunderstorms expected to be overnight each night as thunderstorm complexes move into Oklahoma and north Texas from the High Plains. There will be the potential for strong to possible severe storms each day, but the risk and areas that could be affected will become better defined as those days approach. .Flooding... Rain accumulations over several days could also result in a potential for flooding later this week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 28, 10:18 AM CDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Norman OK 1018 AM CDT Tue May 28 2024 OKZ009-010-015-281545- Woodward OK-Dewey OK-Ellis OK- 1018 AM CDT Tue May 28 2024 ...A strong thunderstorm will impact portions of east central Ellis, northwestern Dewey and southwestern Woodward Counties through 1045 AM CDT... At 1018 AM CDT, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Harmon, moving east at 15 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Vici and Sharon. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3609 9955 3624 9956 3628 9930 3609 9924 TIME...MOT...LOC 1518Z 265DEG 14KT 3619 9947 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Mahale
Local storm report, May 28, 10:39 AM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1039 AM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM Hail 3 ENE Fargo 36.39N 99.57W
05/28/2024 E1.00 Inch Woodward OK CO-OP Observer
&&
ounLocal storm report, May 28, 10:43 AM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1043 AM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM Hail Mutual 36.23N 99.17W
05/28/2024 E1.00 Inch Woodward OK Trained Spotter
&&
ounSpecial weather statement, May 28, 10:51 AM CDT, 1 hour before
Special Weather Statement
National Weather Service Norman OK
1051 AM CDT Tue May 28 2024
OKZ004-009-281615-
Harper OK-Ellis OK-
1051 AM CDT Tue May 28 2024
...A strong thunderstorm will impact portions of north central Ellis
and southwestern Harper Counties through 1115 AM CDT...
At 1051 AM CDT, Doppler radar was tracking a strong thunderstorm near
Laverne, moving southeast at 20 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Laverne and May.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3677 10000 3679 9997 3667 9960 3647 9984
3660 10000
TIME...MOT...LOC 1551Z 302DEG 19KT 3670 9997
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
MahaleLocal storm report, May 28, 11:20 AM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1120 AM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM Hail 5 NNW Sharon 36.34N 99.36W
05/28/2024 E2.00 Inch Woodward OK Public
Relayed images. Radar estimated time.
&&
MDUSpecial weather statement, May 28, 11:39 AM CDT, 12 minutes before
Special Weather Statement National Weather Service Norman OK 1139 AM CDT Tue May 28 2024 OKZ009-010-281715- Woodward OK-Ellis OK- 1139 AM CDT Tue May 28 2024 ...A strong thunderstorm will impact portions of north central Ellis and west central Woodward Counties through 1215 PM CDT... At 1139 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northwest of Fargo, moving southeast at 25 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Woodward, Gage, Fargo, and Tangier. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3659 9994 3659 9963 3637 9933 3622 9972 TIME...MOT...LOC 1639Z 315DEG 21KT 3648 9969 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Mahale
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 12:49 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson, Stephens | 41 min |
| May 28, 1:25 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Jefferson, Murray, Stephens | 50 min |
| May 28, 1:28 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Stephens | 47 min |
| May 28, 1:30 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 45 min |
| May 28, 1:52 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 23 min |
| May 28, 1:55 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 24 min |
| May 28, 1:58 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray, Stephens | 47 min |
| May 28, 2:42 AM CDT | Special Weather Statement | OUN | Garvin | 33 min |
| May 28, 2:44 AM CDT | Special Weather Statement | OUN | Comanche | 31 min |
| May 28, 2:45 AM CDT | Special Weather Statement | OUN | Murray | 30 min |
| May 28, 3:19 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 41 min |
| May 28, 3:36 AM CDT | Areal Flood Advisory | OUN | Love | 3 hr |
| May 28, 3:47 AM CDT | Special Weather Statement | OUN | Washita | 28 min |
| May 28, 4:01 AM CDT | Special Weather Statement | OUN | Pontotoc | 29 min |
| May 28, 4:06 AM CDT | Special Weather Statement | OUN | Kiowa | 24 min |
| May 28, 4:10 AM CDT | Special Weather Statement | OUN | Seminole | 35 min |
| May 28, 4:17 AM CDT | Areal Flood Advisory | OUN | Love | 3 hr |
| May 28, 4:22 AM CDT | Special Weather Statement | OUN | Washita | 23 min |
| May 28, 4:29 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson, Tillman | 46 min |
| May 28, 4:31 AM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 44 min |
| May 28, 4:43 AM CDT | Special Weather Statement | OUN | Comanche | 32 min |
| May 28, 4:47 AM CDT | Special Weather Statement | OUN | Harmon | 28 min |
| May 28, 4:53 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 52 min |
| May 28, 5:01 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson, Tillman | 44 min |
| May 28, 5:09 AM CDT | Special Weather Statement | OUN | Comanche | 36 min |
| May 28, 5:13 AM CDT | Areal Flood Advisory | OUN | Caddo, Comanche, Kiowa | 3 hr |
| May 28, 5:13 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa, Tillman | 47 min |
| May 28, 5:16 AM CDT | Flash Flood Warning | OUN | Cotton | 3 hr |
| May 28, 5:26 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 49 min |
| May 28, 5:40 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 50 min |
| May 28, 5:48 AM CDT | Areal Flood Advisory | OUN | Cotton | 3 hr |
| May 28, 5:52 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Jackson, Kiowa, Tillman | 38 min |
| May 28, 6:14 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 46 min |
| May 28, 8:19 AM CDT | Special Weather Statement | OUN | Grant | 26 min |
| May 28, 8:41 AM CDT | Special Weather Statement | OUN | Grant | 34 min |
| May 28, 9:03 AM CDT | Special Weather Statement | OUN | Woodward | 27 min |
| May 28, 9:15 AM CDT | Special Weather Statement | OUN | Ellis | 30 min |
| May 28, 9:21 AM CDT | Special Weather Statement | OUN | Woodward | 24 min |
| May 28, 9:24 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper | 51 min |
| May 28, 9:39 AM CDT | Special Weather Statement | OUN | Woodward | 36 min |
| May 28, 9:40 AM CDT | Special Weather Statement | OUN | Harper | 35 min |
| May 28, 9:44 AM CDT | Severe Thunderstorm Warning | OUN | Woodward | 46 min |
| May 28, 9:46 AM CDT | Special Weather Statement | OUN | Ellis | 29 min |
| May 28, 9:51 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 39 min |
| May 28, 10:00 AM CDT | Severe Thunderstorm Warning | OUN | Woodward | 45 min |
| May 28, 10:01 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woodward | 44 min |
| May 28, 10:18 AM CDT | Special Weather Statement | OUN | Harper | 27 min |
| May 28, 10:18 AM CDT | Special Weather Statement | OUN | Woodward | 27 min |
| May 28, 10:20 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 40 min |
| May 28, 10:24 AM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Woodward | 51 min |
| May 28, 10:35 AM CDT | Severe Thunderstorm Warning | OUN | Harper | 19 min |
| May 28, 10:43 AM CDT | Severe Thunderstorm Warning | OUN | Dewey, Major, Woodward | 47 min |
| May 28, 10:51 AM CDT | Special Weather Statement | OUN | Harper | 24 min |
| May 28, 10:55 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper | 50 min |
| May 28, 11:10 AM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Ellis, Roger Mills, Woodward | 50 min |
| May 28, 11:39 AM CDT | Special Weather Statement | OUN | Ellis | 36 min |
| May 28, 11:57 AM CDT | Areal Flood Advisory | OUN | Dewey | 3 hr |
| May 28, 12:01 PM CDT | Special Weather Statement | OUN | Ellis | 29 min |
| May 28, 12:03 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 42 min |
| May 28, 12:28 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Custer, Washita | 19 min |
| May 28, 1:02 PM CDT | Special Weather Statement | OUN | Caddo | 28 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.